Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 367, NWS Pueblo, CO

July 13, 2023Baca County, Bent County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 13, 2023, 5:23 PM MDT for Baca County, Bent County, Las Animas County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2023, 5:23 PM MDT (23:23 UTC)
Expired
Jul 13, 2023, 6:15 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
3.0 in
Wind
70.0 mph

Counties Baca County, CO, Bent County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 120 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 12:29 PM MDTSevere Thunderstorm WatchSPC10 hr
Jul 13, 4:02 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2101 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS55 KPUB 132323
SVRPUB
COC009-011-071-140015-
/O.NEW.KPUB.SV.W.0367.230713T2323Z-230714T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
523 PM MDT Thu Jul 13 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Baca County in southeastern Colorado...
  Northeastern Las Animas County in southeastern Colorado...
  Southwestern Bent County in southeastern Colorado...

* Until 615 PM MDT.

* At 523 PM MDT, a severe thunderstorm was located 12 miles northeast
  of Higbee, or 16 miles southeast of North La Junta, moving south at
  25 mph.

  THIS IS A DESTRUCTIVE STORM FOR the open country south of highway 
50.  

  HAZARD...Three inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Baca, northeastern Las Animas and southwestern Bent
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Colorado.

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3754 10342 3786 10339 3786 10303 3753 10296
TIME...MOT...LOC 2323Z 348DEG 22KT 3788 10326 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

KT
1 follow-up statement
201 
WWUS55 KPUB 132356
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
556 PM MDT Thu Jul 13 2023

COC009-011-071-140015-
/O.CON.KPUB.SV.W.0367.000000T0000Z-230714T0015Z/
Baca CO-Las Animas CO-Bent CO-
556 PM MDT Thu Jul 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN BACA...NORTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT
COUNTIES...

At 556 PM MDT, a severe thunderstorm was located 14 miles southeast
of Higbee, or 27 miles southeast of North La Junta, moving south at
25 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northwestern Baca, northeastern Las Animas and southwestern Bent
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Colorado.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3754 10332 3786 10328 3786 10303 3753 10296
TIME...MOT...LOC 2356Z 348DEG 22KT 3768 10321 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:19 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 3:19 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MDT Thu Jul 13 2023

.SHORT TERM...(This evening through Friday)
Issued at 317 PM MDT Thu Jul 13 2023

Key Messages:

1) Scattered severe storms on the plains/I-25 corridor this
evening

2) Less in the way of convection on Friday, still a risk of some
strong/severe storms far southeast plains

Very moist and unstable environment over the eastern plains late
this afternoon, with 70 deg dewpoints as far west as La Junta as of
230 pm, leading to surface CAPE in the 3-4k J/KG range, while mixed
layer CAPE approaches 3k J/KG. Shear is certainly sufficient
for severe storms, with 0-6 km values in the 40-50 kt range. Farther
west along I-25 and over the mountains, lower levels have mixed
somewhat, with dewpoints in the 30s/40s many locations, though
westward moving outflow boundary in ern Pueblo/El Paso Counties will
likely bring deep plains instability all the way back to the eastern
mountains by 6 pm. Strongest storms so far today have been with
surface boundary dropping south of I-70 through Lincoln County,
while isolated activity away from surface boundaries has struggled
to maintain updrafts due to weak upper forcing and minimal moisture
convergence. For the remainder of the afternoon into the evening,
looks like there will be 3 main areas to watch, 1) Convection coming
south out of east central Colorado into Kiowa/Bent/Prowers Counties
into extremely unstable air mass, 2) Strengthening storms over Las
Animas/Baca Counties forming along weak surface trough from La Junta
to just west of Kim, 3) El Paso/Pueblo Counties, where westward
moving outflow may spark some strong/severe storms as it interacts
with the higher terrain west of I-25. All 3 areas will see the
potential for severe storms with very large (golfballs to baseballs)
hail and winds to 70 mph. Still looking at a tornado risk as well,
especially with well developed supercell dropping south into the
Kiowa and eventually Bent/Prowers counties. Activity may persist
well into the evening given extreme instability, especially along
any residual boundaries.

On Friday, cold front drops south through the plains around midday,
reaching the NM border by late afternoon. Severe risk looks limited
to fairly small area of the southeast plains ahead of boundary,
mainly in Baca/ern Las Animas counties, where instability is
greatest. Drier air aloft and increasingly stable air behind the
front will limit storm chances elsewhere, and will run with only low
pops at most locations behind the front. Cool air arrives late
enough that many locations on the plains will approach/slightly
exceed 90 degf, while mountains see little cooling as warm and
mostly dry conditions persist.

.LONG TERM...(Friday night through Thursday)
Issued at 317 PM MDT Thu Jul 13 2023

Key Messages:

1) Unsettled weather Friday evening through Saturday evening.

2) Getting Hot MON and TUE

3) Monsoon in the mtns Wed,with more widespread precip Thursday.

Friday evening through Saturday evening...

Some uncertainty regarding amount/intensity of convection during
this period. For now, I am certain that Saturday will be rather
cool, with max temps only in the U70s and 80s plains. San Luis
Valley may be the warmest location this day with temps around 90. As
for precip, the combination of when the disturbances will be pushing
through and how stable the plains will be (especially Sat
afternoon/evening) is leading to uncertainty of type/intensity of
precip. Based on current data, believe overall best chance of precip
during this period will be along the plains/mtns interface and
possibly along the NM border. For now, thunder of the plains Friday
evening does not look all that good and best forcing will already be
east of the region. For Saturday, it may simply be too stable over
the plains for strong convection. With that said, if we do warm up
enough, it could be a late convective show. In addition, some of the
precip that develops may last well into the evening/overnite hours
both late FRI and late Sat.

Sunday...

We will be warming up with the the best of any precip down along the
southern Sangres.

Monday and Tuesday...

HOT! Expect 100s along the communities along the lower Ark River
valley during these two days, with 90s rest of plains and even the
San Luis Valley. Heat Advisories will likely be needed during these
two days. Winds should be relatively light so fire wx threat will be
minimal.

Wednesday...

Monsoon returns to the region and expect scattered storms will
finally be possible over the higher terrain.

Thursday...

Thursday may be interesting. Mid level moisture will be over the
region, however a cool front with good low level moisture will be
advecting in to the low levels. NBM1 viewer guidance is showing some
rather healthy qpf these days over the region, so we may have a
heavy rain threat develop later in the week. \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 317 PM MDT Thu Jul 13 2023

At KCOS and KPUB, outflow from convection over the eastern plains
was pushing back westward at 2030z, with risk of strong convection
at both sites through 03z-05z. Expect storms to be mainly
east of both terminals after 05z, though a few models do fire
another round of storms in the vicinity of KPUB 07z-08z. Once
storms end, winds will weaken and turn to light downslope toward
12z on Fri, which should keep main threat of stratus east of both
sites, with VFR conditions expected Fri morning. Cold front drops
through the plains midday Fri, with winds turning n-ne 18z-20z. Risk
of tsra looks low at both sites on Fri, as deeper moisture is
shunted se.

At KALS, VFR the next 24 hrs. Weakening convection drifting off
the mountains may produce some gusty outflow winds at times into
early this evening, then winds become light and skies clear after
03z-5z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...HODANISH
AVIATION...PETERSEN
Hazardous weather outlook, Jul 13, 11:30 AM MDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Thu Jul 13 2023

COZ058>089-093>099-141730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Thu Jul 13 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Over the southeast plains along and east of a Limon to La Junta
to Kim line, scattered thunderstorms are expected this afternoon
and evening, and strong to severe storms are possible, with large
destructive hail up to baseball size and wind gusts to 70 mph. One
or two of the strongest storms may also be capable of producing a
tornado as well.

Further west along the I-25 corridor and over the eastern
mountains, outflow from convection on the plains may spark a
round of strong to severe storms late this afternoon into the
evening, with hail up to golfball size and wind gusts over 60 mph.

Over the mountains and interior valleys, isolated to scattered
thunderstorms are expected this afternoon and evening, with
lightning, gusty winds to 45 mph and small hail the main storm
risks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cooler and wetter end to the week and start to the weekend can be
expected across southern Colorado Friday and Saturday. Isolated to
scattered rain showers and thunderstorms are expected each day.
Stronger storms, particularly across the eastern plains, will be
capable of producing large hail and strong winds.

Elevated fire weather conditions are expected over the western
mountains, the San Luis Valley, and the Upper Arkansas River Valley
Friday through mid next week, given gusty winds and low daytime
humidities, though conditions become less widespread mid next week.

Much above average temperatures are becoming increasingly likely for
next week. These temperatures could increase the heat risk and
heated related issues for the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

10/10

In the hours before

Special weather statement, Jul 13, 1:48 PM MDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
148 PM MDT Thu Jul 13 2023

COZ094-099-132015-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
148 PM MDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern Baca
and southeastern Las Animas Counties through 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kenton, or 38 miles northeast of Des Moines,
moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3706 10334 3720 10312 3700 10299 3700 10330
TIME...MOT...LOC 1947Z 240DEG 5KT 3702 10321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KT
Special weather statement, Jul 13, 4:35 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
435 PM MDT Thu Jul 13 2023

COZ086-132300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
435 PM MDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of north central Pueblo
County through 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pinon, or 12 miles north of Pueblo, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pinon and Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3842 10468 3850 10466 3851 10437 3834 10440
TIME...MOT...LOC 2235Z 278DEG 19KT 3845 10460

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

PS
Special weather statement, Jul 13, 4:46 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
446 PM MDT Thu Jul 13 2023

COZ081-085-132315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
446 PM MDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Teller
and southwestern El Paso Counties through 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Carson, or 7 miles southwest of Colorado Springs, moving east at
25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southern Colorado Springs, Fountain, Stratmoor, Fort Carson,
Security, Peterson AFB, Security-Widefield and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 10497 3876 10497 3887 10465 3866 10460
TIME...MOT...LOC 2245Z 257DEG 24KT 3874 10490

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:48 PM MDTSpecial Weather StatementPUB27 min
Jul 13, 3:08 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBCrowley, Kiowa67 min
Jul 13, 3:27 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Las Animas63 min
Jul 13, 3:50 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa55 min
Jul 13, 3:59 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa, Otero61 min
Jul 13, 4:04 PM MDTFlash Flood WarningPUBBaca, Las Animas5 hr
Jul 13, 4:17 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBKiowa, Prowers58 min
Jul 13, 4:29 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Las Animas46 min
Jul 13, 4:35 PM MDTSpecial Weather StatementPUBPueblo25 min
Jul 13, 4:43 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent62 min
Jul 13, 4:46 PM MDTSpecial Weather StatementPUBEl Paso29 min
Jul 13, 4:48 PM MDTTornado WarningPUBLas Animas27 min
Jul 13, 4:48 PM MDTTornado Warning Tornado observedPUBKiowa, Prowers42 min
Jul 13, 4:56 PM MDTSevere Thunderstorm WarningPUBPueblo34 min
Jul 13, 5:00 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBKiowa, Prowers60 min
Jul 13, 5:11 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBBaca, Bent, Prowers64 min
Jul 13, 5:12 PM MDTTornado WarningPUBBaca, Las Animas33 min
Jul 13, 5:22 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBPueblo23 min
Jul 13, 5:33 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBPueblo27 min
Jul 13, 5:43 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Las Animas17 min
Jul 13, 5:47 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBProwers58 min
Jul 13, 5:57 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBOtero, Pueblo48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.